West Virginia, 2007

Hail and Damaging Wind in West Virginia, September 27, 2007

September 27, 2007 · NWS RLX · 4 events in 3 counties and zones

Thunderstorms intensified in central West Virginia during the mid afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Thunderstorms intensified in central West Virginia during the mid afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Sep 27, 12:33 PM EST, 56 minutes earlier.

Area forecast discussion, Sep 27, 12:33 PM EST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
133 PM EDT THU SEP 27 2007

.SYNOPSIS...
A COLD FRONT CROSSES THE AREA TONIGHT.  HIGH PRESSURE BUILDS IN THIS
WEEKEND WITH COOL WEATHER LASTING ONLY FRIDAY...BEFORE A WARMUP
ENSUES BACK INTO THE 80S BY THE WEEKEND.  THERE ARE NO SIGNS OF
AREAWIDE RAIN NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
A PAIR OF SOUTHERN STREAM SHORT WAVES MOVING NE THROUGH THE FLOW
OUT AHEAD OF A STRONGER...NORTHERN STREAM SHORT WAVE DIGGING IN FROM
THE NW...WILL ACT UPON AMPLE MOISTURE IN PLACE TO PRODUCE SHOWERS
AND THUNDERSTORMS TODAY...WITH MOST IF NOT ALL LOCATIONS GETTING WET
AT SOME POINT.  THESE SHORT WAVES ARE QUITE EVIDENT ON WV IMAGERY
OVER SOUTHERN IL AND EASTERN OK EARLY THIS MORNING.  TRAILING
PORTIONS OF YET ANOTHER SHORT WAVE THAT HAS ALREADY GONE THROUGH
THE AREA CONTINUES TO CAUSE BROKEN LINE OF SHOWERS AND THUNDERSTORMS
JUST E OF THE OH RIVER AT THIS TIME.

SCATTERED ACTIVITY WITHIN FORECAST AREA WILL CONTINUE MOVING NE
THROUGH THE AREA EARLY THIS MORNING WHILE MORE WIDESPREAD ACTIVITY W
KY ARRIVES FORECAST AREA FROM THE SW.  THE BROKEN LINE OF CONVECTION
HAS ACTUALLY EXTENDED SOUTHWESTWARD ALL THE WAY TO THE MORE
WIDESPREAD ACTIVITY.  EXPECT THERE WILL BE SOME TENDENCY FOR
PRECIPITATION TO FILL IN AS IT MOVES INTO THE AREA THIS MORNING.
SECOND SHORT WAVE WILL PROLONG OR REINVIGORATE SHOWERS AND
THUNDERSTORMS THIS AFTERNOON...WITH PRECIPITATION DIMINISHING W TO E
THIS EVENING.

WHILE ADEQUATE INSTABILITY EXISTS TO SUPPORT THUNDER...EVEN THE
NAM12 SHOWS MUCH LESS CAPE THAN THERE WAS YESTERDAY.  WITH LESS
SUNSHINE...SEVERE THREAT SHOULD BE NIL.  RAINFALL AMOUNTS ON THE
ORDER OF ONE TO THREE QUARTERS OF AN INCH WILL BE WELCOME IF NOT
LEAVING US THIRSTY FOR MORE.

MAIN SHORT WAVE KICKS FRONT AND PRECIPITATION EASTWARD TONIGHT.
CLEARING MOVING FROM WEST TO E WILL GET SLOWED UP FOR A TIME IN AND
NEAR THE MOUNTAINS OF WV LATER TONIGHT...OWING TO LOW LEVEL MOISTURE
AND UPSLOPE FLOW.

RAISED TEMPERATURES A BIT IN THE E TODAY AS CLOUDS INCREASE FROM THE
W...WHICH IS A BLEND OF THE NUMBERS FOR THE MOST PART.  LITTLE
CHANGE MADE TO LOWS TONIGHT...WHICH ARE CLOSER TO THE HIGHER
MET/MAV...THE FWC BEING THE ODD SET OUT.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
JUST SOME CLEANING UP TO THE GRIDS IN WAKE OF THE BAROCLINIC ZONE
FRI MRNG AS THE LAST RW DEPART ERN ZONES.  GFS AND NAM ARE FINALLY
AT A CONSENSUS WRT H5 TROF AXIS SWEEPING THRU THE MID OH VLY DURING
THE DAY FRI.  BL RH IS LOW THEREFORE NO QPF IS EXPECTED.  BUFKIT
MOMENTUM TRANSFER FM NAM WAS USED TO GET WIND GUST IN THE LOW 20 MPH
RANGE OVER THE LLNDS /30S ON THE RIDGES/.  LIKE THE GFS IDEA OF
MSNNY CONDS DURING PEAK HEATING HRS WITH FEW-SCT CU N.  NAM SEEMS
TOO AGGRESSIVE WITH BKN-OVC SKY COVER.

BENIGN WEATHER THIS WEEKEND WITH SURFACE ANTICYCLONE IN CONTROL.
PATCHY RIVER VALLEY FOG IS POSSIBLE SAT NGT INTO SUN MRNG.  H8 TEMPS
CONT TO COME IN HIGHER SAT AND SUN...SO INCREASED HIGHS A FEW
DEGREES.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
RIDGE OF HIGH PRESSURE EXPECTED TO PREVAIL THROUGH THIS PERIOD.

MODELS INDICATE THE POSSIBILITY OF SOME MOISTURE MOVING IN FROM THE
EAST AND WEST LATE IN THE PERIOD.  IN ADDITION...THE ECMWF SUGGESTS
A COLD FRONT WILL PUSH SOUTHEAST ON THURSDAY....WITH GFS INDICATING
THE FRONT WILL REMAIN NORTH AND WEST OF OUR REGION.  LIKE HPC IDEA
OF KEEPING BOUNDARY OUT OF AREA...AND HAVE GENERALLY FOLLOWED THEIR
DAY 4-7 GUIDANCE.

ONLY CHANGE TO THEIR GUIDANCE WAS TO REMOVE POPS FOR WEDNESDAY NIGHT
AND THEN LOWER THE POPS FOR THURSDAY.  HAVE ALSO LIMITED ANY
PRECIPITATION ON THURSDAY TO THE MOUNTAINS.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS DEVELOPING ACROSS THE
AREA. PLENTY OF SUNSHINE WEST OF CRW AND CKB THIS MORNING...AND A
MID LEVEL VORT MAX WILL COMBINE WITH MODERATE INSTABILITY WITH CAPE
AROUND 2000 J/KG FOR STRONG STORM DEVELOPMENT NEAR CRW...BKW...EKN
AND CKB THIS AFTERNOON AND EVENING. LIGHTER STORM ACTIVITY CAN BE
EXPECTED AT PKB AND HTS THRU 22Z. THEN...ISOLATED STRONG STORMS
COULD AFFECT HTS AND PKB FROM 01-05Z TIME FRAME.

IFR VISIBILITIES AND MVFR CEILINGS WILL ACCOMPANY THESE STORMS. LOW
STRATUS DECK AROUND 12KFT COULD LINGER AFTER SHOWERS
PASS...LINGERING THRU THE OVERNIGHT HOURS.

FLOW BECOMES NORTHWEST BEHIND THE FRONT...EXPECTED TO MIX
DRIER...COOLER AIR PREVENTING FOG FORMATION. ISOLATED AREAS WILL FOG
TONIGHT BUT SHOULD MIX UP BEHIND THE FRONT THRU THE PREDAWN HOURS.

AVIATION OUTLOOK...18Z FRIDAY THRU TUESDAY...IFR/LIFR FOG POSSIBLE
ALONG RIVER VALLEYS AND OVER AREAS THAT PREVIOUSLY RECEIVED RAIN
SATURDAY MORNING AND SUNDAY MORNING.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...TRM/29
NEAR TERM...TRM
SHORT TERM...29
LONG TERM...JSH
AVIATION...ARJ
Hazardous weather outlook, Sep 27, 6:01 AM EST, 7 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
701 AM EDT THU SEP 27 2007

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-281115-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
701 AM EDT THU SEP 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

29 / TRM

The radar

The Charleston,WV radar (KRLX), 26 km away, was scanning. The volume nearest the first event began at 18:28 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Kanawha

When
September 27, 1:29 PM EST
Where
Kanawha County, Elkview
Measured
1 in hail
Reported by
Public
Coordinates
38.450, -81.480

Hail, Webster

When
September 27, 2:40 PM EST
Where
Webster County, Erbacon
Measured
0.75 in hail
Reported by
Post Office
Coordinates
38.520, -80.580

Thunderstorm Wind, Braxton

When
September 27, 2:45 PM EST
Where
Braxton County, 2.2 mi SE of Little Birch
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.557, -80.671

Trees were knocked down along County Route 19/35, which is known as Crites Mountain Road.

Hail, Webster

When
September 27, 3:00 PM EST
Where
Webster County, Diana
Measured
1.5 in hail
Reported by
Post Office
Coordinates
38.570, -80.450

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2007Every state in 2007This day in weather historyWarnings in West Virginia, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54514, 54518, 54515, 54519.